Subscribe to our RSS feed

Michael Yoder

Michael Yoder

Michael Yoder currently works with POZitively Connected, a project of Vancouver Island Persons Living with HIV AIDS Society. Positively Connected provides social connection and support to gay/bi men living with HIV. He has previously sat on the board of directors of the Canadian AIDS Society (CAS), and has been involved in the HIV/AIDS movement since 1987. He worked with CAS in development and writing of the One Foot Forward Series of self training modules for people living with HIV and other work. Michael is always available for writing work, workshop development/presentation as well as public speaking.

Michael's social media connections are @michaely1961 on twitter and on Facbook here.

Aug27

Guinea pigs

Thursday, 27 August 2015 Written by // Michael Yoder Categories // Health, Treatment, Living with HIV, Opinion Pieces, Michael Yoder

What do we know about long term side effects? Michael Yoder is switching up HIV treatment and says people with HIV have been guinea pigs since the bad old days of AZT monotherapy and we continue to be lab rats today

Guinea pigs

“One pill makes you larger, and one pill makes you small; 

And the ones that Mother gives you don’t do anything at all…”

White Rabbit, Jefferson Airplane 

After 10 years, I’m getting a medication change. I’ve been on the same combination for a long time, but now, after developing osteopenia the Tenofovir is a no-no. 

Someone in a conversation recently suggested that while there are always new treatments being released, we’re not guinea pigs anymore – to which several of us chuckled. 

People with HIV have been guinea pigs since the bad old days of AZT monotherapy and we continue to be lab rats today. The truth is that the researchers and doctors really only know the short-term effects of meds. It’s only years later they start to discover the long-term mess the meds can become for us.

I was on D4T and DDI – now I have lypoatrophy and no hope of dating. With the Tenofivir I have bone loss – directly attributable to that particular medication. The question is did I have the bone loss before the drug or after? I only started getting bone density scans after I was already on the treatment for a few years. Whatever the reason, I’m being switched, even though the regimen I’m on has served me well all this time. 

The guessing game that is HIV treatment is a mine field. I know people who have developed diabetes, bone and joint problems, ongoing diarrhea, and a host of other side effects that accompany the “cocktail”. This is not to say that we should all stop taking this chemotherapy, but I wish the medical community could at least be honest that they have no clue what will happen in our bodies a decade after being on a particular drug. That would be a more realistic approach than what currently seems to happen – we are told that the meds are “well-tolerated”. 

Well-tolerated perhaps, but my patience is wearing thin. 

Willingly, we accept the risks that are associated with new meds. There is a tacit understanding that each of us will have differing reactions to the treatments, and we take the risk of side-effects to effectively keep the virus at bay and hopefully improve our immune response. We aren’t sheep here, but we are participants in a grand experiment that has only a basic road map to follow. There’s no indication about pot-holes and speed bumps. 

New meds and I’ll try them, and I can only hope they lead me to Nirvana and Enlightenment rather than turn me into the Phantom of the Opera or the Creature from the Black Lagoon. Check back with me in ten years and I’ll let you know what my third eye is doing. 

As long as it doesn’t go blind…

MarketPlace